As a pet owner, nothing can be more heartbreaking than watching your furry friend suffer from aches and pains. There are numerous medications on the market specifically designed to help ease the pain of our pets, but many pet owners might look for something they already have in their home. You may be asking yourself if you can give your dog Aleve to ease their discomfort. Read below to explore the effects that Aleve and other human NSAIDs can have on dogs and what to do if your pup is suffering from pain.
How Can Aleve Affect Dogs?
It is not advised to give your dog Aleve or any other medication that has not been specifically prescribed or recommended by your veterinarian. Aleve is an over-the-counter NSAID, typically used to alleviate pain, inflammation, fever, and general body pain in humans. Naproxen is the active compound found in Aleve.
Unlike other NSAIDs such as ibuprofen and diclofenac, which are short-acting, naproxen is a long-acting NSAID. This means that it remains in the body for an extended period and begins to take effect within 1-2 hours after ingestion. As a result, Aleve can potentially be more toxic compared to other anti-inflammatory medications. Naturally, it is distressing to see your pet in severe pain, especially if you don’t have any painkillers specifically designed for dogs on hand. However, it is essential to understand that human pain medications should never be given to animals. Even a single tablet of Aleve can lead to complications in dogs. Please consult your veterinarian for safe options and appropriate medication for your dog.
Aleve Poisoning Symptoms
Symptoms of Aleve poisoning can look similar to those of other medications. Common signs to watch out for include:
- Abdominal pain
- Lack of appetite
- Pale gums
- Incoordination and difficulty walking
- Bloody stools
- Urine discoloration
- Increased drinking and urination
If your dog has ingested Aleve, you must seek medical help right away by calling your veterinarian and Pet Poison Helpline at (855) 764-7661. Transport your pup to the veterinary clinic so they can receive treatment. Depending on when the medicine was ingested and the dosage, treatment may include administering IV fluids, activated charcoal, and specific medications to address symptoms. If your dog is in pain, the first step should be to call your veterinarian so they can assess the situation and provide dog-specific medications and directions that are safe for your pup.